Texas, 2005

Hail in Texas, May 22 to 23, 2005

May 22 to 23, 2005 · NWS AMA · 1 event in 1 county or zone

An isolated severe thunderstorm over the northwest Texas panhandle during the late evening hours produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated severe thunderstorm over the northwest Texas panhandle during the late evening hours produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 2:25 PM CST, 9 hours 25 minutes earlier.

Area forecast discussion, May 22, 2:25 PM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT SUN MAY 22 2005

.DISCUSSION...
FRONTAL BOUNDARY  HAS STALLED ALONG A LINE FROM MULESHOE TO WHEELER.
AIRMASS OVER THE PANHANDLES SHOULD REMAIN CAPPED THIS EVENING DESPITE
LOW LEVEL MOISTURE POOLING ALONG THE BOUNDARY. HAVE RETAINED MINOR
POPS THIS EVENING FOR THE NORTHERN AND EASTERN PANHANDLES AS DAYTIME
HEATING HAS LED TO MODEST INSTABILITY. VISIBLE SATELLITE IMAGERY
SHOWS EAST-WEST CU FIELD BUILDING ALONG 7H BAROCLINIC ZONE OVER
SOUTHERN KANSAS/NORTHERN OKLAHOMA WESTWARD TO NEAR BEAVER COUNTY
OKLAHOMA. 18Z RUC ALSO HAD A MINOR VORT MAX OVER SOUTHERN COLORADO
EMBEDDED IN THE WESTERLY FLOW ALOFT...THUS AN ISOLATED STORM STILL
REMAINS POSSIBLE THIS EVENING.

AIRMASS EXPECTED TO BECOME MODERATELY UNSTABLE MONDAY EVENING AS A
STRONGER SHORTWAVE MOVES ACROSS THE AREA. INHIBITION EXPECTED TO BE
SLIGHTLY WEAKER. AGREE WITH SPC OUTLOOK FOR SLIGHT RISK FOR MONDAY.
RIDGE EXPECTED TO WEAKEN FURTHER ON TUESDAY AS A STRONGER IMPULSE IN
THE NORTHERN STREAM PUSHES OVER THE CENTRAL ROCKIES AND ADJACENT HIGH
PLAINS.

ONLY MINOR CHANGES TO GRIDS WERE NEEDED FOR THIS PACKAGE. I RAISED
POPS INTO THE CHANCE RANGE TUESDAY EVENING AND ADJUSTED
WINDS/DEWPOINTS AS NEXT BOUNDARY PUSHES OVER THE PANHANDLES.
HAVE EXPANDED POPS SOUTHWARD WEDNESDAY EVENING.

SLATTERY
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  90  61  91 /   0  20  20  10
BEAVER OK                  60  86  61  91 /  20  20  20  10
BOISE CITY OK              58  89  59  88 /  20  30  30  10
BORGER TX                  62  89  62  92 /  10  20  20  10
BOYS RANCH TX              61  90  61  93 /   0  30  30  10
CANYON TX                  64  90  60  91 /   0  20  20  10
CLARENDON TX               65  93  61  91 /   0  20  20  10
DALHART TX                 59  89  59  90 /   0  30  30  10
GUYMON OK                  60  89  61  92 /  20  20  20  10
HEREFORD TX                62  90  60  92 /   0  30  30  10
LIPSCOMB TX                61  85  62  90 /  20  20  20  10
PAMPA TX                   62  89  61  90 /  10  20  20  10
SHAMROCK TX                63  93  62  90 /  10  20  20  10
WELLINGTON TX              65  93  62  91 /   0  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

15/13
Hazardous weather outlook, May 22, 12:00 PM CST, 11 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 22 2005

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. HOWEVER...ANY
STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
MONDAY NIGHT FOR THE OKLAHOMA AND TEXAS PANHANDLES AS A FRONTAL
BOUNDARY CROSSES THE AREA...AND SUBSEQUENT UPSLOPE SURFACE FLOW
DEVELOPS AHEAD OF AN APPROACHING MIDLEVEL DISTURBANCE. VERTICAL WIND
PROFILES AND MOISTURE WILL BE SUFFICIENT FOR SOME STORMS TO BECOME
ORGANIZED...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
CONCERNS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY
EVENING AS A STATIONARY FRONTAL BOUNDARY LINGERS IN THE PANHANDLES...
WITH FORECAST MOISTURE AND VERTICAL WIND PROFILES SUFFICIENT FOR
ORGANIZED STORMS. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AND AGAIN THURSDAY NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE
WEATHER POTENTIAL FOR MONDAY AND TUESDAY AFTERNOON AND EVENING AND BE
PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

GOEHRING

In the hours before

Special weather statement, May 22, 11:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1233 AM CDT MON MAY 23 2005

TXZ006-230630-
HARTLEY-
1233 AM CDT MON MAY 23 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN HARTLEY COUNTY...

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS THE TOWN
OF HARTLEY IN HARTLEY COUNTY THROUGH 115 AM CDT. ALTHOUGH THE
STORM IS LIKELY PRODUCING PEA TO MARBLE SIZED HAIL...THE STORM
IS CAPABLE OF INTENSIFYING DURING THE EARLY MORNING HOURS MONDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IF THE STORM
CONTINUES TO STRENGTHEN.

PEOPLE IN HARTLEY COUNTY...INCLUDING THE TOWN OF HARTLEY AND
CHANNING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 96 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
May 22, 11:50 PM CST to May 23, 11:50 PM CST
Where
Hartley County, Hartley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.883, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450286.